Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 237, NWS Mobile, AL

August 17, 2022Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 17, 2022, 4:05 PM CDT for Baldwin County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2022, 4:05 PM CDT (21:05 UTC)
Expired
Aug 17, 2022, 4:45 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 25 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2534 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WUUS54 KMOB 172105
SVRMOB
ALC003-172145-
/O.NEW.KMOB.SV.W.0237.220817T2105Z-220817T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
405 PM CDT Wed Aug 17 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Central Baldwin County in southwestern Alabama...

* Until 445 PM CDT.

* At 405 PM CDT, a severe thunderstorm was located 4 miles northeast
  of Downtown Mobile, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Spanish Fort, Robertsdale, Loxley and Stapleton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3066 8803 3066 8804 3067 8804 3075 8805
      3075 8804 3076 8805 3076 8803 3078 8806
      3077 8803 3079 8801 3080 8802 3080 8801
      3079 8799 3081 8799 3079 8760 3052 8767
TIME...MOT...LOC 2105Z 282DEG 17KT 3073 8799 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
2 follow-up statements
760 
WWUS54 KMOB 172130
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
430 PM CDT Wed Aug 17 2022

ALC003-172145-
/O.CON.KMOB.SV.W.0237.000000T0000Z-220817T2145Z/
Baldwin AL-
430 PM CDT Wed Aug 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL BALDWIN COUNTY...

At 429 PM CDT, a severe thunderstorm was located over Loxley, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Robertsdale, Loxley and Stapleton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3061 8791 3077 8787 3072 8762 3052 8767
TIME...MOT...LOC 2129Z 296DEG 19KT 3061 8775 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
153 
WWUS54 KMOB 172142
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
442 PM CDT Wed Aug 17 2022

ALC003-172152-
/O.EXP.KMOB.SV.W.0237.000000T0000Z-220817T2145Z/
Baldwin AL-
442 PM CDT Wed Aug 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BALDWIN COUNTY WILL
EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.

LAT...LON 3061 8791 3077 8787 3072 8762 3052 8767
TIME...MOT...LOC 2142Z 282DEG 17KT 3060 8769 

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:13 PM CDT, 52 minutes earlier.

Area forecast discussion, Aug 17, 3:13 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
313 PM CDT Wed Aug 17 2022

.MESOSCALE UPDATE...The atmosphere has become strongly unstable
across much of southeast Mississippi into coastal counties of
southwest Alabama. Latest SPC mesoanalysis suggests that MLCAPES
are around 3500j/kg as of 19z. Overall, the greatest instability
remains displaced to the south of the best analyzed 0-3km shear,
which appears maximized between 30-40 kts per latest SPC
mesoanalysis and local VAD profilers in that area. This suggests
that much of the convection will remain loosely organized along
any developing cold pool/gust fronts.

Numerous storms have developed across portions of southeast
Mississippi into coastal Alabama as of 20z. Some of the strongest
cells have approached severe limits already with strong cores
developing near the favorable -20C height. A subtle mid level
shortwave noted in low/mid level water vapor over the Arklamiss
will continue to advance southeast and support further storm
development and intensification through the remainder of this
afternoon and into this evening.

Regional 12z soundings suggested an enhanced wet microburst
potential as plenty of mid level dry air was noted above
approximately 5km with very moist air below and through the
boundary layer. In addition, lapse rates below roughly 5km were
sufficiently steep around 7.0C/km. This all supports a localized
damaging wind potential with any of the storms that reach severe
limits. Marginally severe hail between nickle and quarter size
also will be possible but not the primary threat.

Considering the very moist airmass below 5 km, with overall PWATs
exceeding 2.0 inches per latest GOES 16 TPW and the potential for
storms to regenerate and move repeatedly over the same areas,
flash flooding will be a concern as well. This is especially the
case in a corridor from southeast Mississippi into southwest
Alabama and portions of the western Florida Panhandle, where
latest model guidance suggests the potential for several inches of
rainfall. Antecedent conditions remain wet with lowered flash
flood guidance around 2 to 2.5 inches per hour, and around 3
inches per 3 hours. This may support areas of flash flooding in
areas where storms train. Remember, never drive into areas where
water covers the roadway.

Numerous storms should persist in the evening with the heavy
rainfall threat continuing. This activity will persist until the
shortwave departs to the southeast later tonight. Please continue
to monitor our social media channels for the latest information
and updates through late this evening and be prepared to take
cover if a severe thunderstorm warning is issued for your
location. /JLH

&&

.PREV DISCUSSION... /issued 1239 PM CDT Wed Aug 17 2022/

NEAR TERM /Now Through Thursday/...An upper level trough over
continues to remain rooted across the eastern CONUS, expanding
west and digging somewhat into Thursday as another shortwave digs
into the west side of the trough. The aforementioned shortwave is
going to be a driver for weather conditions Thursday, and a more
subtle series of shortwaves this afternoon through tonight will be
responsible for scattered to numerous showers and thunderstorms.
At the surface, a relatively stationary boundary is situated
across interior portions of southeastern MS into southwestern AL,
serving as a present foci for a few showers and isolated
thunderstorms.

As we move forward in time this afternoon, expect a substantial
uptick in convective coverage for the region from west to east as
the first shortwave tracks into the area. Scattered to numerous
showers and thunderstorms can be expected. The environment is
overall primed for wet microbursts with high PWATs over 2", large
DCAPE of 1,000 to 1,400j/kg, MLCAPE values over 3,000j/kg, and
very steep low level lapse rates over 8 to 8.5C/km. Storms may
have a better time organizing today with the presence of stronger
sfc-3km shear on the order of 20 to 25kts, so loosely organized
multicell clusters and perhaps an eventual MCS may develop out of
the storms today as they track from northwest to southeast. Main
hazards with storms today will be frequent lightning, torrential
rainfall, strong to locally damaging wind gusts, and perhaps some
small hail up to around nickel size. A weaker thermodynamic
environment overnight tonight into tomorrow should preclude much
of a damaging wind or hail threat.

There is increasing concern for heavy rainfall and potential flash
flooding this evening into Thursday. With several shortwaves
tracking across the area there will be multiple rounds of heavy
thunderstorms resulting in training of heavy rainfall over some
areas. The greatest threat for this presently appears to be across
southeastern MS into southwestern AL. CAMs remain somewhat
divergent on solutions of where the heaviest axis of rain sets up,
but a general 1 to 2" of rainfall can be expected over these
areas. Locally, where the best training of storms sets up, some
spots could see upwards of 5" through Thursday considering
thunderstorms will have rainfall rates of 2 to 4" per hour. At
this time given the uncertainty on positioning and relatively more
confined area of flash flood potential, have held off on issuing
a Flash Flood Watch. However, if confidence increases in a more
widespread heavy rain event, one may become necessary for tonight
into Thursday.

In regards to temperatures, highs are reaching the middle 90's
today for most locations. Lows tonight will dip into the lower to
middle 70's, warmest nearer the coast. Highs Thursday are tricky
and will depend on convective coverage. For now have stuck with
the NBM for highs in the middle to upper 80's, but can see this
being too warm if some of the more bullish CAMs verify on
convective coverage overnight tonight into tomorrow afternoon. MM/25

AVIATION...
18Z issuance...VFR conditions prevail for now across the region.
Expect scattered to numerous showers and thunderstorms to develop
within the next few hours across southeastern MS and southwestern
AL, gradually increasing in coverage and spreading
east/southeastward. Storms will result in reductions in ceiling
and visibility, as well as contain the potential for microbursts
and strong, variable gusty winds. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 6 PM CDT this evening for ALZ261>266.

FL...Heat Advisory until 6 PM CDT this evening for FLZ201>204.

MS...Heat Advisory until 6 PM CDT this evening for MSZ075-076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 17, 2:35 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
235 PM CDT Wed Aug 17 2022

ALZ261-263-MSZ079-172015-
Mobile Inland AL-Mobile Central AL-George MS-
235 PM CDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of west central Mobile
and southeastern George Counties through 315 PM CDT...

At 234 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Wilmer, or 10 miles southeast of
Lucedale, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Semmes, Tanner Williams and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3064 8841 3074 8841 3074 8851 3079 8857
      3086 8852 3080 8819 3060 8837
TIME...MOT...LOC 1934Z 307DEG 7KT 3080 8849

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Aug 17, 2:38 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
238 PM CDT Wed Aug 17 2022

ALZ265-172045-
Mobile Coastal AL-
238 PM CDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of southwestern Mobile
County through 345 PM CDT...

At 238 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles southwest of Grand Bay, moving east at 15
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bayou La Batre and Coden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3033 8816 3033 8819 3036 8819 3037 8824
      3033 8826 3038 8824 3039 8829 3037 8831
      3039 8831 3040 8834 3040 8836 3039 8839
      3047 8840 3046 8810 3038 8811 3033 8814
      3029 8813
TIME...MOT...LOC 1938Z 279DEG 12KT 3040 8841

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MM
Special weather statement, Aug 17, 2:58 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
258 PM CDT Wed Aug 17 2022

ALZ264-266-172045-
Baldwin Coastal AL-Baldwin Central AL-
258 PM CDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of southeastern Baldwin
County through 345 PM CDT...

At 258 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Robertsdale, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Robertsdale, Summerdale and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3051 8779 3061 8776 3063 8742 3036 8748
TIME...MOT...LOC 1958Z 279DEG 11KT 3053 8772

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Aug 17, 3:05 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Mobile AL
305 PM CDT Wed Aug 17 2022

ALZ263-265-172100-
Mobile Coastal AL-Mobile Central AL-
305 PM CDT Wed Aug 17 2022

...Strong thunderstorms will impact portions of southwestern Mobile
County through 400 PM CDT...

At 305 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Semmes to 5
miles south of Tanner Williams to near Big Point. Movement was
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
Chickasaw, Grand Bay, Semmes, Tanner Williams, I65 And I165, I10 And
I65 and Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3042 8840 3080 8841 3079 8801 3078 8802
      3079 8799 3076 8802 3071 8801 3072 8802
      3074 8803 3068 8803 3075 8804 3074 8805
      3065 8803 3066 8804 3059 8806 3057 8809
      3041 8811 3040 8838
TIME...MOT...LOC 2005Z 312DEG 13KT 3079 8830 3065 8835 3061 8850

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Aug 17, 3:10 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
310 PM CDT Wed Aug 17 2022

MSZ078-079-172115-
Stone MS-George MS-
310 PM CDT Wed Aug 17 2022

...Strong thunderstorms will impact portions of southern George and
east central Stone Counties through 415 PM CDT...

At 309 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 9 miles southwest of
Lucedale to 15 miles east of Perkinston. Movement was southeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of southern George
and east central Stone Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3094 8877 3084 8842 3083 8842 3073 8854
      3074 8888 3069 8889 3078 8895
TIME...MOT...LOC 2009Z 313DEG 12KT 3087 8874 3077 8888

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Aug 17, 3:27 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
327 PM CDT Wed Aug 17 2022

MSZ067-172130-
Wayne MS-
327 PM CDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of central Wayne County
through 430 PM CDT...

At 327 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles south of Goodwater, or 16 miles northwest
of Waynesboro, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro and Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3182 8894 3183 8876 3185 8867 3171 8847
      3148 8884 3171 8895
TIME...MOT...LOC 2027Z 324DEG 12KT 3183 8886

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:05 AM CDTHeat AdvisoryMOBBaldwin, Mobile16 hr
Aug 17, 2:35 PM CDTSpecial Weather StatementMOBMobile40 min
Aug 17, 2:38 PM CDTSpecial Weather StatementMOBMobile67 min
Aug 17, 2:39 PM CDTSpecial Marine WarningMOB96 min
Aug 17, 2:58 PM CDTSpecial Weather StatementMOBBaldwin47 min
Aug 17, 3:05 PM CDTSpecial Weather StatementMOBMobile55 min
Aug 17, 3:22 PM CDTSpecial Marine WarningMOB83 min
Aug 17, 5:12 PM CDTSpecial Weather StatementMOBWashington63 min
Aug 17, 5:35 PM CDTAreal Flood AdvisoryMOBBaldwin, Clarke, Monroe, Washington3 hr
Aug 17, 6:00 PM CDTSpecial Weather StatementMOBEscambia60 min
Aug 17, 6:01 PM CDTSpecial Weather StatementMOBCovington59 min
Aug 17, 6:23 PM CDTSpecial Marine WarningMOB97 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.